Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 19, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 31, 2010, 5:08 PM MDT for Dewey County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2010, 5:08 PM MDT (23:08 UTC)
- Expired
- Jul 31, 2010, 6:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Dewey County, SD
The radar
The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 3:13 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
729 WFUS53 KABR 312308 TORABR SDC041-010000- /O.NEW.KABR.TO.W.0019.100731T2308Z-100801T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 508 PM MDT SAT JUL 31 2010 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 600 PM MDT * AT 506 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 8 MILES EAST OF PARADE...OR 15 MILES EAST OF EAGLE BUTTE. DOPPLER RADAR SHOWED THIS TORNADO MOVING SOUTHEAST AT 25 MPH. * THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF CENTRAL DEWEY COUNTY. THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 167 AND 178. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4499 10058 4483 10081 4501 10102 4517 10098 TIME...MOT...LOC 2309Z 321DEG 22KT 4503 10093 $$ HINTZ
1 follow-up statement
973 WWUS53 KABR 312328 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 628 PM CDT SAT JUL 31 2010 SDC041-010000- /O.CON.KABR.TO.W.0019.000000T0000Z-100801T0000Z/ DEWEY SD- 528 PM MDT SAT JUL 31 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL DEWEY COUNTY UNTIL 600 PM MDT... AT 524 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. THIS FUNNEL CLOUD WAS LOCATED 8 MILES SOUTH OF RIDGEVIEW...OR 20 MILES EAST OF EAGLE BUTTE...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN DEWEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. && LAT...LON 4499 10058 4483 10081 4501 10102 4517 10098 TIME...MOT...LOC 2328Z 321DEG 22KT 4495 10081 $$ HINTZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 31, 1:52 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 1:52 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 252 PM CDT SAT JUL 31 2010 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT A WEAK WAVE EJECTED OUT AHEAD OF THE MAIN LOW OVERN EASTERN MT/WY IS CAUSING SOME SHOWERS AND TSTORMS ACROSS EXTREME NORTH CENTRAL SD AND NORTH DAKOTA THIS AFTERNOON. MOST OF THIS CONVECTION IS RATHER WEAK WITH SOME STRONGER EMBEDDED STORMS. THESE WILL CONTINUE TO TRACK EAST THIS AFTERNON AND EVENING. THE HRR AND RUC ARE CAPTURING THIS FAIRLY WELL. TAKING A LOOK AHEAD THE SAME MODELS DEVELOP A LINE OF STORMS NEAR A DRY LINE THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. THE HRR IS SHOWING POSSIBLE SUPERCELL FORMATION NEAR JONES COUNTY BY 23Z. WILL NEED TO WATCH THIS SITUATION CAREFULLY OVER THE NEXT FEW HOURS AND SEE IF THE INITIAL LINE VERIFIES. OTHERWISE ALL OF THIS ENERGY IN THE PRESENCE OF A STRENGTHENING LLJ WILL GRADUALLY MOVE ACROSS THE REGION TONIGHT AND INTO SUNDAY MORNING. BY SUNDAY AFTERNOON THE ATMOSPHERE WILL BECOME CAPPED ENOUGH TO PREVENT MOST TSTORM DEVELOPMENT UNTIL THE MAIN LOW SWEEPS THROUGH SUNDAY NIGHT. MODELS HAVE STARTED BACKING OFF A LITTLE ON SEVERE PARAMETERS TOMORROW EVENING/NIGHT. HOWEVER SPC CONTINUES A SLIGHT RISK OVER THE REGION. SHEAR REMAINS ELEVATED...BUT THE POSITION OF THE LOW IS INHIBITING LLJ ENHANCEMENT IN THIS CWA. STEEP LAPSE RATES COUPLED WITH HIGH SHEAR AND A MOIST ENVIRONMENT STILL SET THE STAGE FOR SOME LARGE HAIL POTENTIAL BEFORE THE SYSTEM BECOMES AN MCS ON MONDAY OVER SOUTHEAST SD. DID NOT ADD SEVERE YET TO THE GRIDS BUT MAY NEED TO DO SO WITH NEXT PRODUCT ISSUANCE. TEMPERATURES WILL BE VERY WARM THROUGH THE WEEKEND...WITH 80S AND 90S FOR HIGHS. THE WESTERN CWA WILL BE WELL INTO THE 90S ON SUNDAY AS THERMAL RIDGE POKES NORTHWARD INTO THE REGION AHEAD OF THE APPROACHING COLD FRONT. 850MB TEMPS APPROACH +30 C OVER THE WESTERN CWA BY SUNDAY AFTERNOON. .LONG TERM...12Z TUESDAY THROUGH SATURDAY. MAIN FCST CHALLENGE FACING THE LONG TERM REVOLVES AROUND PCPN POTENTIAL. MODELS CONTINUE TO ADVERTISE A QUICK-MOVING QUASI-ZONAL FLOW REGIME SETTING UP ACROSS THE UPPER MIDWEST. FAST MOVING 500HPA AND 700HPA VORTS MOVE QUICKLY THROUGH. GETTING A FIRM GRASP ON WHICH WAVE WILL SPARK TSRA AT A GIVEN MOMENT IN TIME IS TROUBLESOME AT BEST AND NEARLY IMPOSSIBLE AT WORST. HOWEVER...AS TIME PROGRESSES...GULF STATES 500HPA RIDGE BUILDS EVER SO SLIGHTLY..WITH DEEPENING PAC NW TROF...SO THAT BY THE END OF THE EXTENDED...THE REGION MOVES FROM ZONAL TO SW FLOW...ENSURING A BIT BETTER PROBABILITY OF TSRA DEVELOPMENT LATER IN THE PERIOD. MODELS DIFFER ON STRENGTH/TIMING AND POSN OF WAA FORCING...AS SEEN IN THE 700HPA THETA-E FIELDS...BUT THEY DO AGREE WITH GIVEN THE NW 700HPA FLOW EARLY IN THE EXTENDED...CAPPING TEMPS DON'T POSE AN ISSUE. BY FRIDAY...BUILDING 500HPA/700HPA RIDGE ALLOW WARMER TEMPS ALOFT TO ADVECT IN. ANOTHER FACTOR THAT COMES INTO PLAY IS MOISTURE RETURN. THE GFS INDICATES THAT A FAIRLY STRONG COMPLEX MAY SET UP ACROSS SRN NEB LATE THURSDAY INTO FRIDAY...PREVENTING ANY FURTHER NORTHWARD ADVECTION OF MOISTURE. WITH RATHER LOW CONFIDENCE IN ANY ONE PARTICULAR MODEL RUN...HAVE OPTED TO GO WITH A CLIMATOLOGICAL TREND TOWARD PCPN...HAVING CHCS OUT WEST BY LATE AFTERNOON...BRINGING EAST AFT 00Z...THEN LINGERING ACROSS THE FAR EAST THROUGH 18Z THE NEXT DAY. THEN MECHANISM RESETS AS NEXT QUICK MOVING WAVE IMPACTS CWA. TEMP WISE...PRETTY MUCH RAN WITH INHERITED MAX/MIN TEMPS. DID NUDGE UP DWPTS JUST A BIT GIVEN NATURE OF SOGGY SOILS ACROSS THE SRN PART OF THE STATE AND EXPECTED SOUTHERLY BEING ABLE TO PUSH SOME OF THAT NORTHWARD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS BOUNDARY DRAPED ACROSS THE ND/SD BORDER AT 20Z WILL BE THE FOCUS FOR TSRA DEVELOPMENT LATER THIS EVENING AND OVERNIGHT. VCTS IS PSBL FOR KPIR/KMBG AND KABR TERMINALS THROUGH 10Z. VFR CIGS ARE STILL EXPECTED FOR KPIR/KMBG AND KABR...ALTHO ISOLD MVFR VSBYS COULD BE POSSIBLE WITH HEAVIER SHOWERS. KATY WILL HAVE NO WEATHER IMPACTS THROUH 12Z SUNDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...HINTZ AVIATION...HINTZ WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 4:19 AM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT SAT JUL 31 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 519 AM CDT SAT JUL 31 2010 /419 AM MDT SAT JUL 31 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN HALF OF SOUTH DAKOTA THIS AFTERNOON...SOME OF WHICH COULD CONTAIN SMALL HAIL AND GUSTY WINDS. OVERNIGHT...CHANCES FOR THUNDERSTORMS INCREASE ACROSS THE NORTHERN HALF OF SOUTH DAKOTA...BUT THE THREAT FOR SEVERE WEATHER APPEARS RATHER MINIMAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BETTER CHANCE FOR SEVERE STORMS EXISTS SUNDAY EVENING AS A COLD FRONT DROPS THROUGH THE AREA. LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Jul 31, 4:27 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
527 PM CDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 3 W WATAUGA 45.92N 101.60W
07/31/2010 E1.00 INCH CORSON SD PUBLIC
45 MPH WINDS ALSO
&&
EWYLocal storm report, Jul 31, 5:08 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 14 NW EAGLE BUTTE 45.14N 101.44W
07/31/2010 E1.75 INCH DEWEY SD PUBLIC
60 MPH WINDS
&&
EWYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:40 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 65 min |
| Jul 31, 3:56 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 64 min |
| Jul 31, 4:30 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
| Jul 31, 4:41 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 49 min |
| Jul 31, 4:58 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 47 min |
| Jul 31, 5:13 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jul 31, 5:46 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 59 min |
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.